Wyoming, 2014

Damaging Winds in Wyoming, July 21, 2014

July 21, 2014 · NWS RIW · 4 events in 2 counties and zones

Thunderstorms first erupted in the mountains west of Dubois during the early evening of Monday, July 21. The storms traveled down the Wind River Valley and produced wind gusts exceeding 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms first erupted in the mountains west of Dubois during the early evening of Monday, July 21. The storms traveled down the Wind River Valley and produced wind gusts exceeding 60 mph. Other storms developed over the southern Absaroka Range and produced similar gusts in and near the foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 21, 2:38 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 21, 2:38 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
338 PM MDT MON JUL 21 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY
A SERIES OF VORT LOBES TRACKING NORTHEAST ACROSS THE NORTHERN ROCKIES
ARE RESULTING IN SCT CONVECTION ACROSS THE NORTHERN HALF OF THE
CWA WITH CONVECTION BEING AMPED BY A JET COUPLET. WITH 50 TO 60
DEGREE TEMP/DP SPREADS OVER CENTRAL WY...GUSTY ERRATIC SFC WINDS
ARE CERTAINLY A POTENTIAL FROM ANY ONE OF THESE CELLS IN THESE
AREAS. THIS POTENTIAL HAS PROMPTED THE ISSUANCE OF A RED FLAG
WARNING FOR FIRE ZONE 283 THROUGH 02Z THIS EVENING GIVEN THE RH
BELOW 15 PERCENT AND FREQUENT PREVAILING WIND GUSTS ABOVE 25 MPH.
THIS IS IN ADDITION TO THE ON GOING RED FLAG WARNINGS FOR FIRE
ZONES 279 AND 280 UNTIL 02Z THIS EVE. THE FUELS IN ZONE 283 WERE JUST
DEEMED CRITICAL TODAY. A WEAK BACKDOOR COOL FRONT WILL SLIP
SOUTHWEST INTO JOHNSON AND NATRONA COUNTIES AFTER MIDNIGHT
TONIGHT WHICH WILL TEMPORARILY RAISE THE RH IN THOSE AREAS TUESDAY
MORNING BEFORE DRYING OUT DURING THE DAY TUESDAY. A 1022MB SURFACE
HIGH WILL BUILD IN FROM THE WEST TUESDAY...HOWEVER WITH ENOUGH
INSTABILITY ACROSS THE NORTH HALF OF THE STATE AND ENOUGH JET
ENERGY OVERHEAD...WE SHOULD MANAGE TO SQUEAK OUT SOME CONVECTION
OVER THE NORTHERN MTNS TUESDAY AFTERNOON...ESPECIALLY OVER THE BIG
HORN MTNS. HIGH TEMPS WILL BE SIMILAR TUE TO TODAYS HIGHS EXCEPT
PERHAPS A FEW DEGREES COOLER IN JOHNSON COUNTY. WINDS WILL BE
LIGHTER TUESDAY WITH THE INFLUENCE OF THE SFC HIGH.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
MAIN WEATHER FOR MY PART OF THE SHORT TERM WILL BE HOT AND DUSTY
WITH BREEZY TO WINDY CONDITIONS. HIGHS WILL BE IN THE 90S TO NEAR
100 EAST OF THE DIVIDE WITH 80S WEST. THE HIGH COUNTRY WILL VARY
FROM THE 60S TO NEAR 80. A FEW THUNDERSTORMS MAY LINGER TUESDAY
EVENING ACROSS THE NWRN AND NRN MTNS...OTHERWISE DRY TUESDAY NIGHT.
WEDNESDAY WILL BE HOT WITH SOME MOUNTAIN WIND SPREADING TO THE LOWER
ELEVATIONS DURING THE AFTERNOON HOURS. POSSIBLE CRITICAL FIRE
WEATHER DAY FROM NEAR KRKS TO CPR. FRONTAL BOUNDARY THAT DROPS DOWN
BEHIND THE SHORTWAVES TO OUR NORTH WILL LEAVE A BOUNDARY ACROSS OUR
ERN ZONES IN THE MORNING THAT WILL LIKELY BE ERODED AS LEE TROUGHING
DEVELOPS AHEAD OF OUR PACNW UPPER LOW. COULD SEE A FEW STORMS FIRE
IN JOHNSON COUNTY BEFORE THE SW WINDS KICK IN DURING THE AFTERNOON.
ALSO A SMALL CHANCE OF SOME MID LEVEL MOISTURE SPREADING FROM THE
RED DESERT UP TOWARDS NATRONA COUNTY AS UPPER HIGH EXPANDS NWD.
CONFIDENCE LOW ON THIS EXCEPT OFF THE UINTAS. LEFT IT IN FOR NOW
WITH JUST ISOLD IN THE FORECAST. A FEW STORMS ARE ALSO POSSIBLE IN
THE NRN MOUNTAINS. ANOTHER HOT DAY THURSDAY AHEAD OF AN APPROACHING
COLD FRONT WITH OUR PACNW/NRN ROCKIES UPPER LOW. NAM HAS THE FRONT
PUSHING INTO THE FAR NORTH A LITTLE FASTER THAN THE GFS SO KEPT THE
ISOLATED POPS IN THE NRN ZONES TO ACCOUNT FOR THIS. ONLY OTHER AREA
IS OFF THE UINTAS IN A MORE WLY FLOW. OTHERWISE...HOT AND BREEZY TO
WINDY. PROBABLY A LITTLE MORE WIND THAN WEDNESDAY WITH ANOTHER
CRITICAL FIRE WEATHER DAY POSSIBLE FOR OUR CRITICAL FUEL AREAS.
MAYBE A CHANCE EVEN FOR THE WIND RIVER BASIN. CERTAINLY HOT WITH LOW
RH'S AND A BREEZE.

SIDING WITH THE GFS/GEM SOLUTION FOR THE MEDIUM RANGE
PERIOD...FRIDAY THROUGH MONDAY...WITH UPPER LOW PASSING OFF TO THE
NORTH AND EAST AND RIDGE REBUILDING TO OUR WEST WITH NW FLOW OVER
THE AREA THROUGH THE WEEKEND. LOOKS DRY THROUGH THE WEEKEND BUT NOT
AS HOT AS THE SHORT TERM PERIOD WITH EXPECTED NW FLOW AND HIGHER
SURFACE PRESSURES TO THE NE. COULD SEE MONSOONAL MOISTURE START TO
EDGE INTO THE AREA BY MONDAY SO LEFT IDEA OF ISOLATED THUNDERSTORMS
FOR THE HIGHER TERRAIN.

&&

.AVIATION.../00Z ISSUANCE/
WITH DAYTIME HEATING ISOLATED TO SCATTERED CONVECTION /SHRA AND
TSRA/ WILL CONTINUE TO DEVELOP FOR THE REST OF THIS AFTERNOON
AND LAST THROUGH THE EARLY EVENING...MAINLY ALONG AND NORTH OF A
KAFO-KBPI-KBVR-ALCOVA LINE. VFR CONDITIONS ARE EXPECTED...EXCEPT
BRIEF IFR/MVFR CONDITIONS ASSOCIATED WITH ANY CONVECTION. BREEZY
WEST TO SOUTHWEST WINDS WILL BE OBSERVED IN MOST LOCATIONS THIS
AFTERNOON. 50 MPH WINDS ARE POSSIBLE NEAR ANY THUNDERSTORMS. MUCH
OF THE CONVECTION WILL WANE BY AROUND 03Z TUESDAY...BUT ISOLATED
CONVECTION COULD CONTINUE WELL INTO THE NIGHT...MAINLY OVER THE
NORTHWEST. LESSER THUNDERSTORM ACTIVITY IS EXPECTED TUESDAY AFTERNOON
AND WILL BE CONFINED MAINLY TO THE NORTHERN MTNS.

&&

.FIRE WEATHER...
THE COMBINATION OF WARM TEMPERATURES...GUSTY WINDS AND RELATIVE
HUMIDITY IN THE LOW TEENS WITH BRING CRITICAL FIRE WEATHER TO SWEETWATER
COUNTY...LOWER ELEVATIONS OF NATRONA COUNTY...THE WIND RIVER BASIN AND
THE LANDER FOOTHILLS AGAIN FOR THE REST OF THIS AFTERNOON AND
EVENING. MOISTURE MOVING NORTH WILL BRING SOME SHOWERS AND
THUNDERSTORMS...SOME WETTING...TO THE NORTH HALF OF WYOMING. ELSEWHERE
...EXPECT ELEVATED FIRE DANGER FOR THE REST OF THIS AFTERNOON WITH
GUSTY WINDS. FIRE CONDITIONS SHOULD IMPROVE ON TUESDAY AS WINDS
WILL SUBSIDE. VERY WARM TEMPERATURES AND A GUSTY BREEZE DEVELOPING
MAY BRING MORE ELEVATED FIRE DANGER FOR WEDNESDAY AS RIDGING
STRENGTHENS ACROSS THE AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING WYZ279-280-283.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...LIPSON
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jul 21, 7:48 AM MST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
848 AM MDT MON JUL 21 2014

WYZ001>020-022>030-221100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
848 AM MDT MON JUL 21 2014

...RED FLAG WARNING FOR FIRE WEATHER ZONES 279 AND 280 FROM NOON
TO 800 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER FOR SWEETWATER AND NATRONA COUNTIES THIS
AFTERNOON AND EVENING. PLEASE SEE RED FLAG WARNING FOR DETAILS.
ISOLATED TO SCATTERED THUNDERSTORMS IN THE NORTH AND WEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ISOLATED THUNDERSTORMS IN THE NORTH AND WEST.

WEDNESDAY AND THURSDAY...STILL HOT AND DRY CENTRAL AND SOUTH WITH
BREEZY CONDITIONS AT TIMES. ISOLATED AFTERNOON THUNDERSTORMS FOR FAR
NORTH WYOMING THURSDAY ALONG AND AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG THUNDERSTORM WIND GUSTS.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 21, 3:52 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
452 PM MDT MON JUL 21 2014

WYZ007-017-212330-
OWL CREEK AND BRIDGER MOUNTAINS WY-WIND RIVER BASIN WY-
452 PM MDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 530
PM MDT...

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAVILLION...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

THIS STORM WILL BE NEAR...
RURAL CENTRAL FREMONT COUNTY THROUGH 530 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...COULD CAUSE MINOR FLOODING IN LOW LYING OR POOR
DRAINAGE AREAS...SUCH AS NORMALLY DRY WASHES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4350 10864 4342 10825 4333 10825 4319 10878
      4335 10888
TIME...MOT...LOC 2251Z 246DEG 25KT 4331 10871

MURRELL
Special weather statement, Jul 21, 4:01 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
501 PM MDT MON JUL 21 2014

WYZ001-002-220000-
ABSAROKA MOUNTAINS WY-YELLOWSTONE NATIONAL PARK WY-
501 PM MDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY NORTHWEST YELLOWSTONE NATIONAL PARK
UNTIL 6 PM MDT...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED SHOWERS AND THUNDERSTORMS TRACKING NORTHEAST AT AROUND 30
MPH...OVER NORTHWEST YELLOWSTONE NATIONAL PARK.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...GUSTY WINDS TO 45 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

HEAVY RAINFALL COULD CAUSE SIGNIFICANT PONDING ON AREA
ROADWAYS...AND MINOR FLOODING IN POOR DRAINAGE OR LOW LYING AREAS.
IN ADDITION...MUDSLIDES CAN OCCUR IN STEEP TERRAIN WITH LITTLE OR NO
WARNING WHEN HEAVY RAIN IS OCCURRING. DO NOT DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4499 11054 4500 10989 4464 11026 4447 11104
      4500 11105 4501 11083
TIME...MOT...LOC 2257Z 237DEG 22KT 4479 11050

MURRELL
Special weather statement, Jul 21, 4:10 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
510 PM MDT MON JUL 21 2014

WYZ012-014-024-025-220000-
SALT RIVER AND WYOMING RANGES WY-TETON AND GROS VENTRE MOUNTAINS
WY-UPPER GREEN RIVER BASIN FOOTHILLS WY-WIND RIVER MOUNTAINS WEST WY-
510 PM MDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUBLETTE COUNTY UNTIL
600 PM MDT...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BONDURANT...OR 25 MILES SOUTHEAST OF
JACKSON...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
GREEN RIVER LAKES AROUND 600 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND NORMALLY DRY WASHES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4328 11033 4336 11032 4336 11004 4345 11004
      4344 10982 4321 10979 4308 11044 4329 11053
TIME...MOT...LOC 2310Z 255DEG 22KT 4322 11037

MURRELL
Special weather statement, Jul 21, 4:15 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
515 PM MDT MON JUL 21 2014

WYZ011-212345-
SOUTHEAST JOHNSON COUNTY WY-
515 PM MDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
545 PM MDT...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF FORT RENO HISTORICAL SITE...OR
19 MILES EAST OF KAYCEE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
FORT RENO HISTORICAL SITE AROUND 520 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND NORMALLY DRY WASHES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4382 10601 4371 10601 4360 10605 4359 10632
      4378 10642 4394 10600 4382 10600
TIME...MOT...LOC 2314Z 246DEG 26KT 4374 10626

MURRELL
Special weather statement, Jul 21, 4:46 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
546 PM MDT MON JUL 21 2014

WYZ001-012-220045-
TETON AND GROS VENTRE MOUNTAINS WY-YELLOWSTONE NATIONAL PARK WY-
546 PM MDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND SOUTHWEST
YELLOWSTONE NATIONAL PARK UNTIL 645 PM MDT...

AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED SHOWERS AND THUNDERSTORMS MOVING OUT OF EASTERN IDAHO AND
SOUTHEAST MONTANA...NORTHEAST ACROSS WESTERN AND SOUTHWEST
YELLOWSTONE NATIONAL PARK. THE STRONGEST ACTIVITY WILL IMPACT AREAS
GENERALLY ALONG AND SOUTHWEST OF A LINE...FROM WEST YELLOWSTONE TO
GRANT VILLAGE.

THE STRONGEST STORMS ARE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...SMALL HAIL...GUSTY WINDS TO 45 MPH AND FREQUENT LIGHTNING.

BRIEF HEAVY RAIN...COULD CAUSE PONDING ON AREA ROADWAYS. IN
ADDITION...MUDSLIDES CAN OCCUR IN STEEP TERRAIN WITH LITTLE OR NO
WARNING WHEN HEAVY RAIN IS OCCURRING. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4420 11104 4469 11105 4478 11032 4448 11034
      4425 11020 4412 11106
TIME...MOT...LOC 2340Z 245DEG 23KT 4436 11057

MURRELL
Special weather statement, Jul 21, 4:52 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
552 PM MDT MON JUL 21 2014

WYZ002-015>017-220030-
ABSAROKA MOUNTAINS WY-UPPER WIND RIVER BASIN WY-WIND RIVER BASIN
WY-WIND RIVER MOUNTAINS EAST WY-
552 PM MDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT COUNTY UNTIL
630 PM MDT...

AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
DUBOIS TO DUBOIS TO SQUARETOP MOUNTAIN...AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. THE STRONG WINDS
COULD BE WELL AHEAD OF THE PARENT THUNDERSTORM.

THESE STORMS WILL BE NEAR...
U.S. HWY 287/26 MILE MARKER 70 AROUND 600 PM MDT.
CROWHEART AND BURRIS AROUND 620 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN COULD CAUSE MINOR FLOODING IN LOW LYING OR POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4374 10944 4372 10923 4364 10923 4357 10906
      4349 10893 4316 10909 4316 10960 4323 10966
      4335 10967 4350 10978 4381 10964
TIME...MOT...LOC 2350Z 260DEG 30KT 4366 10952 4354 10956
          4326 10976

The radar

The Riverton/Lander radar (KRIW), 113 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
July 21, 4:55 PM MST
Where
Fremont County, Dubois Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
43.550, -109.700

A peak wind gust of 66 mph was clocked at Dubois Municipal Airport.

Thunderstorm Wind, Fremont

When
July 21, 4:57 PM MST
Where
Fremont County, 9.99 mi NNE of Dubois Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
43.679, -109.611

The Elkhorn RAWS measured a wind gust to 62 mph.

Thunderstorm Wind, Fremont

When
July 21, 5:44 PM MST to 5:48 PM MST
Where
Fremont County, 6.1 mi WNW of (Riw)riverton Rgnl A
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.100, -108.563

Wind gusts at a rural subdivision west of Riverton were estimated at 65 mph for several minutes.

Thunderstorm Wind, Hot Springs

When
July 21, 5:58 PM MST
Where
Hot Springs County, 2.87 mi N of Dickie
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
43.891, -108.854

An 80 mph wind gust was measured at the Grass Creek Divide RAWS in the foothills of the southern Absaroka Range.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525860, 525861, 525862, 525863.